Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 58, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Sep 24, 2016, 11:15 AM CDT for Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri. It took effect at Sep 30, 2016, 7:00 AM CDT. It was in force for 8 days.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2016, 11:15 AM CDT (16:15 UTC)
- In effect from
- Sep 30, 2016, 7:00 AM CDT
- Expired
- Oct 7, 2016, 9:20 PM CDT
- In force
- 8 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Lee County, IA, Hancock County, IL, Clark County, MO
The radar
The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Keokuk (EOKI4).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 17.5 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Sep 24, 6:44 AM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Sep 24, 6:44 AM CDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 644 AM CDT SAT SEP 24 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 331 AM CDT Sat Sep 24 2016 H5 ridge across the area this morning led to quiet weather. Easterly sfc winds were ushering slightly lower dewpoints into the area. This flow was aiding in creating a stratus deck. To our west, a closed off H5 low was slowly lumbering across the Great Plains. This low will slide closer to the area in the short term. && .SHORT TERM...(Today and Tonight) ISSUED AT 331 AM CDT Sat Sep 24 2016 Main forecast concern for the short term are the chances for rain and thunder later in the period towards daybreak Sunday. As with most closed off lows, the models are usually faster than what occurs. The current forecast calls for a slightly slower frontal passage. For the most part today will be a continued taste of summer with temps in the 80s across the area, with possibly 90s in the southern CWA. The sfc boundary will shift north in response to the H5 low advecting in from the west. This will allow for upper 60 dewpoints to advect into the area, leading to a warm and humid Saturday across the area. Overnight tonight, a slower progression of the cold front has lead to delayed arrival for pops with most of the chance for rain closer to 12z across the western CWA. This system is a much more progressive system than last nights weak H85 flow and flash flooding. Moisture convergence along the sfc feature is weakening during the period so it appears that most of the rain will be in a weakening state when it approaches the CWA. Hires cams suggest that precip will be scattered and weakening as well during this time. Our current pops may be overdone near 12z, however decided to keep likely pops across the west as confidence in lower pops is lower than I'd like to change the forecast. The rain that is forecast during the short term will likely not exasperate ongoing flooding as the storms should be moving much faster than last night. .LONG TERM...(Sunday through Friday) ISSUED AT 331 AM CDT Sat Sep 24 2016 Rain likely on Sunday followed by much cooler and drier into midweek then moderating temperatures and continued dry late week. Anticipate a gradual waning in intensity of pre-frontal showers and possibly a few storms Sunday morning, with some flare-up possible by afternoon along and east of the Mississippi River provided enough solar insolation, which is in question. Progged MUCAPES by afternoon over the eastern CWA are in the 1500-2000+ J/KG range based on temperatures in the lower 80s and dewpoints in the upper 60s, but bulk shear is marginal at around 20 kts 0-6km. As a result, do not anticipate severe weather at this time but an isolated couple of strong storms may be possible if thermodynamic parameters are realized, which again are in question and dependent on degree of solar insolation. Ribbon of deep tropospheric moisture is depicted with the front, with precipitable water values shown of nearly 2 inches. This may support brief heavy rain with the stronger cells, but overall progressive nature of front and weakening large scale ascent look to limit rainfall amounts to generally below 0.5 inch, which is good news for area rivers as this amount would have little if any impact on levels. Advancing dry slot in wake of front and undercutting an Upper Mississippi Valley low should lead to decreasing clouds and diminishing rain chances Sunday night into early Monday morning. Much cooler conditions expected by Monday morning on gusty northwest winds, with lows Sunday night in the upper 40s to mid 50s. Monday through Friday looks like an extended period of dry weather, and exactly what is needed with many area rivers experiencing flooding. The core of the cool air is forecast to rotate through the region on Monday into Tuesday on the backside of a slowly departing Great Lakes low, with 850 mb temperatures shown around 4C to 6C. This will lead to slightly below normal and near typical early fall-like temperatures with highs in the 60s to near 70 degrees and lows in the 40s to near 50 degrees. Mid to late week and upper ridge looks to build toward the region, which will bring moderating temperatures along with a continuation of dry conditions. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) ISSUED AT 637 AM CDT Sat Sep 24 2016 Low stratus covers the region this morning with visibility reductions in fog that are mainly mvfr and ifr. kbrl is on the southern edge of this cloud shield with ifr visibilities with widespread ifr at kcid, kdbq, and kmli. currently we expect ceilings and visibilities to improve at all taf sites by 15 utc with lingering low clouds at kdbq through 18 utc. after this, we expect vfr conditions through the remainder of the day. held rain out of the taf period as the current thinking is that precipitation will not make it into the region until after 12 utc on Sunday. && .HYDROLOGY... Issued at 331 AM CDT Sat Sep 24 2016 The only change since yesterday afternoon is that a flood warning has been issued for the English River at Kalona. CFS from Parnell gauge would support Kalona breaching flood stage, however likely to see some attenuation of water as it moves downstream and thus could be close to whether it reaches FS or not, and have noticed a marked slowing in the ascension of the river recently. Parnell crested only a few hours and has already quickly dropped below FS, thus any flooding at Kalona likely to be short-lived. Previous discussion. Heavy rains across the area last night created some additional flooding concerns across the area. Primarily along the Maquoketa River which had not had the heavy rains previously. Currently, the Maquoketa River at Manchester is nearing crest, just over Major Flood Stage. In other areas, the river models are continuing to get a handle on all of the rainfall. Some locations upstream in the Cedar River Basin have been running higher than originally forecast which has caused a rise in the forecasts along the Cedar River and areas downstream of the confluence with the Iowa River. There is still a bit of question on these exact crest levels, as there could be changes up to a foot. That being said, these levels are the 2nd highest in historical history and do have confidence that it will be a significant event. Looking at the Mississippi River, the forecast crests for many locations continues to be just outside of the 7 day forecast as we would expect the crests sometime next weekend. Many locations will reach well over flood stage so have felt confident enough to issue flood warnings for a good portion of the river. There are a few areas that don't receive impacts until they observe higher flows and have continued with Flood Watches as there is less confidence in reaching flood stage. Forecasts will likely be updated and changed periodically over the coming days. Please stay tuned to the current statements as well as the AHPS pages for current information. && .DVN Watches/Warnings/Advisories... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...McClure AVIATION...Cousins HYDROLOGY...McClure/Brooks/Uttech
Hazardous weather outlook, Sep 24, 4:31 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 431 AM CDT SAT SEP 24 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-250945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 431 AM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREA RIVERS WILL BE EXPERIENCING MODERATE TO MAJOR FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH OCCASIONAL LIGHTNING BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION. THERE IS A MARGINAL RISK OF A SEVERE THUNDERSTORM IN THE AFTERNOON...MAINLY EAST OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 24, 7:00 AM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 700 AM CDT SAT SEP 24 2016 ILZ025-026-034-035-241500- HENDERSON-WARREN-HANCOCK-MCDONOUGH- INCLUDING THE CITIES OF...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB 700 AM CDT SAT SEP 24 2016 ...PATCHY DENSE FOG UNTIL 10 AM TODAY... PATCHY DENSE FOG HAS DEVELOPED ACROSS THE AREA THIS MORNING. VISIBILITIES OF ONE QUARTER OF A MILE OR LESS HAVE BEEN REPORTED. THIS FOG SHOULD ERODE BY 10 AM THIS MORNING. MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION AND ALLOW ADDITIONAL TRAVEL TIME. USE LOW BEAMS, REDUCE SPEED, AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER CARS.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 11:01 PM CDT | River Flood Warning | DVN | Johnson, Washington | 3 days |
| Sep 24, 11:15 AM CDT | River Flood Warning | DVN | Hancock | 16 days |
Nearby
River Flood Warnings in Iowa, 2016River Flood Warnings in Illinois, 2016River Flood Warnings in Missouri, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.